Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 72, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 7, 2023, 1:15 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 1:15 PM MDT (19:15 UTC)
- Expired
- Jun 7, 2023, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WGUS55 KABQ 071915
FFWABQ
NMC033-047-055-072215-
/O.NEW.KABQ.FF.W.0072.230607T1915Z-230607T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
115 PM MDT Wed Jun 7 2023
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak Calf Canyon Burn Scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 415 PM MDT.
* At 115 PM MDT, Doppler radar indicated thunderstorms drifting to
the northeast are producing heavy rainfall over the Hermits Peak
Calf Canyon Burn Scar. Between 0.25 and 0.5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area within the next hour. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Coyote Creek and Mora River. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 518 between Mile Markers 9 and 47.
State Road 121 between Mile Markers 0 and 8.
State Road 283 near Mile Marker 13.
State Road 276 between Mile Markers 0 and 5.
State Road 266 between Mile Markers 0 and 6.
State Road 434 between Mile Markers 0 and 14.
State Road 105 between Mile Markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon Burn Scar.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MA/ShoemakeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:24 AM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 7, 11:24 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1124 AM MDT Wed Jun 7 2023 ...New AVIATION... .SYNOPSIS... Issued at 315 AM MDT Wed Jun 7 2023 Thunderstorms with locally heavy rain will be focused over central and eastern New Mexico today and tonight, with the potential for isolated strong to severe storms over eastern New Mexico. Drier air makes significant progress over most of the region Thursday through the weekend, but moisture will linger over northeast New Mexico where thunderstorms will be possible each day. Winds increase Sunday through Tuesday with potential for critical fire weather conditions Monday and Tuesday. Despite the drier air, high temperatures will remain several degrees below normal for early to mid June. && .SHORT TERM... (Today through Thursday) Issued at 315 AM MDT Wed Jun 7 2023 The downward trend in storm coverage begins today, but will become even more apparent on Thursday. The upper low over the west coast will shift slightly eastward today, allowing for a mid level dry slot to punch into western NM. Dewpoints this morning across western NM remain well above normal after the heavy rainfall across north central NM pushed a boundary westward last evening. These dewpoints should mix out quickly, but typically, we do see storms develop on the mid level moisture gradient where enough instability exists. There will be plenty of instability this afternoon once the mid and high level clouds shift eastward, thus a few storms are likely to develop from the San Mateo Mtns in Socorro Co northward to Mount Taylor and the Northwest Highlands by mid afternoon. These storms will shift east or northeast into the Rio Grande Valley, but will struggle to persist past 6pm local. Meanwhile, scattered to numerous showers and thunderstorms remain on tap across eastern NM today. Expect showers and thunderstorms to develop along or near the Central Mountain Chain by early to mid afternoon before shifting eastward. A Flood Watch was issued for the HPCC and McBride burn scars once again given yesterday's rainfall on each scar and above normal PWAT persisting. However, it's possible that the heaviest rain may be just off each burn scar to the northeast based on the latest CAMs. In addition to heavy rainfall concerns, severe weather is again a possibility across eastern NM. Large hail and damaging wind gusts are the main threats. Storms may be a bit more organized than yesterday though shear values overall remain relatively weak. Models suggest that northeast NM and portions of southeast NM will be at the greatest risk for all hazards. Storms should shift into west Texas by the midnight hour if not sooner, then a quiet night will be in store. The mid level dry slot will continue to shift eastward across NM on Thursday, substantially reducing precipitation chances areawide. The best chances for storms on Thursday will be across northeast NM along a weak surface boundary. Elsewhere, a return to normal June- like weather will be in store with humidity values dropping below 15 percent for most areas. Less cloud cover and precipitation will also mean temperatures will begin to trend upward as well. && .LONG TERM... (Thursday night through Tuesday) Issued at 315 AM MDT Wed Jun 7 2023 Dry southwest winds aloft dominate Thursday night and Friday. Forecast PWATs increase Friday night and Saturday as mid level moisture advects across the region with apparently little impact then decrease again thereafter. Northeast NM still appears to be the featured area for any storms Friday through Monday as low level moisture slops in and out of that area on a daily basis. Southwest surface winds strengthen Sunday through Monday and become more westerly Tuesday while increasing a notch as the upper air pattern evolves into west to northwest flow aloft. This would also spread low pops along our northern border with Colorado. Despite the drier airmass in place across the majority of the forecast area, high temperatures will continue to be several degrees below normal during the Friday through Tuesday period although Roswell may warm close to the century mark on Monday. Overnight lows will also be near to below normal for most locales. && .AVIATION... (18Z TAFS) Issued at 1107 AM MDT Wed Jun 7 2023 Drier swly winds will punch into the southwestern half of the state today, shutting down most afternoon convection there. Scattered to numerous afternoon ts activity will thus look to initially focus over the Sangre de Cristo and Sacramento Mts near 18Z to 19Z before moving E to NE over the adjacent high plains. These storms will steadily progress east to the TX border near 00Z to 02Z. Given the expected nely to ely storm tracks, KLVS was left with a vcsh for this TAF period. Amds may be needed to add back in ts if cells initiate further south along the Sangre de Cristo Mts than what is currently expected. Also added in vcsh mention at KFMN-KABQ-KAEG-KSAF given latest guidance showing potential for hi-based virga shras producing erratic gusty winds near these terminals during the late afternoon period. Conditions clear out with mostly light and terrain driven winds overnight into Thursday morning. There is a low forecast confidence change for IFR/MVFR cigs to develop over parts of the eastern plains Thursday morning. && .FIRE WEATHER... Issued at 315 AM MDT Wed Jun 7 2023 One more day of scattered to numerous showers and thunderstorms, then drier air will overtake the area. A mid level dry slot will reduce storm coverage across western NM today, but storms capable of heavy rainfall will remain possible across portions of central and eastern NM. The dry slot will punch through NM on Thursday, eliminating precipitation chances across all but northeast NM. Humidity values will plummet across central and western areas below 15 percent with plenty of sunshine. This will be the story Friday through early next week as well - the potential for a few showers and thunderstorms across northeast NM while areas elsewhere will be dry with low RH. A few breezes are possible Thursday through Saturday, but stronger winds will return early next week. Breezy to locally windy conditions are expected Sunday across central and western NM, then wind speeds trend upward slightly Monday and Tuesday. Critical fire weather conditions may return Monday and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 80 46 82 45 / 30 5 0 0 Dulce........................... 73 39 77 37 / 50 20 0 0 Cuba............................ 75 43 77 44 / 50 10 0 0 Gallup.......................... 78 36 79 37 / 5 0 0 0 El Morro........................ 74 37 75 38 / 10 0 0 0 Grants.......................... 78 38 80 40 / 20 5 0 0 Quemado......................... 76 40 79 42 / 0 0 0 0 Magdalena....................... 77 48 80 50 / 30 5 0 0 Datil........................... 75 42 78 44 / 10 0 0 0 Reserve......................... 80 38 82 44 / 0 0 0 0 Glenwood........................ 83 46 85 53 / 0 0 0 0 Chama........................... 67 37 71 36 / 70 20 5 0 Los Alamos...................... 72 50 74 48 / 40 10 5 0 Pecos........................... 72 46 76 46 / 40 10 5 0 Cerro/Questa.................... 68 39 72 38 / 60 30 20 5 Red River....................... 64 35 68 34 / 70 30 30 5 Angel Fire...................... 65 32 69 33 / 70 20 20 5 Taos............................ 73 39 77 40 / 50 20 10 0 Mora............................ 69 42 73 42 / 60 20 20 5 Espanola........................ 80 48 83 43 / 40 10 0 0 Santa Fe........................ 74 48 78 48 / 40 10 0 0 Santa Fe Airport................ 77 46 83 47 / 40 10 0 0 Albuquerque Foothills........... 80 55 83 54 / 30 10 0 0 Albuquerque Heights............. 82 56 85 56 / 20 5 0 0 Albuquerque Valley.............. 84 51 86 49 / 20 5 0 0 Albuquerque West Mesa........... 82 54 85 55 / 20 10 0 0 Belen........................... 86 53 87 55 / 20 5 0 0 Bernalillo...................... 83 52 86 52 / 20 10 0 0 Bosque Farms.................... 84 50 86 51 / 20 5 0 0 Corrales........................ 83 53 86 53 / 20 10 0 0 Los Lunas....................... 85 52 86 53 / 20 5 0 0 Placitas........................ 79 52 83 52 / 20 10 0 0 Rio Rancho...................... 82 54 84 54 / 20 10 0 0 Socorro......................... 86 54 88 57 / 20 5 0 0 Sandia Park/Cedar Crest......... 73 48 76 48 / 30 10 0 0 Tijeras......................... 76 49 78 49 / 30 10 0 0 Edgewood........................ 75 46 78 47 / 30 10 0 0 Moriarty/Estancia............... 77 41 80 45 / 30 10 0 0 Clines Corners.................. 73 46 77 47 / 30 20 0 0 Mountainair..................... 76 47 79 49 / 30 10 0 0 Gran Quivira.................... 76 48 79 51 / 30 10 0 0 Carrizozo....................... 80 55 84 57 / 30 10 0 0 Ruidoso......................... 73 48 77 51 / 60 10 0 0 Capulin......................... 73 47 74 48 / 70 40 40 30 Raton........................... 75 46 79 46 / 80 30 30 20 Springer........................ 76 47 80 46 / 70 20 20 10 Las Vegas....................... 74 44 78 45 / 50 20 10 5 Clayton......................... 77 53 79 54 / 50 40 20 20 Roy............................. 74 49 77 49 / 50 30 20 10 Conchas......................... 82 55 85 53 / 30 40 5 0 Santa Rosa...................... 79 53 83 53 / 40 20 0 0 Tucumcari....................... 80 55 84 55 / 30 40 0 0 Clovis.......................... 80 55 86 56 / 30 50 0 0 Portales........................ 83 56 87 57 / 40 50 0 5 Fort Sumner..................... 82 56 86 56 / 40 30 0 0 Roswell......................... 89 57 94 60 / 50 30 0 0 Picacho......................... 82 53 87 57 / 60 10 0 0 Elk............................. 80 51 84 54 / 60 10 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for NMZ214-215-226. && SHORT TERM...34 LONG TERM....99 AVIATION...24
In the hours before
Local storm report, Jun 7, 7:48 AM MDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
748 AM MDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Flash Flood 2 NNW Mineral Hill 35.64N 105.42W
06/06/2023 San Miguel NM Fire Dept/Rescue
Local Volunteer Fire Dept. relayed reports
of burn scar flash flooding. Debris and
water over roadways in and around Cabo
Lucero. No damage to structures. Timing
estimated and based on radar.
&&
RJHLocal storm report, Jun 7, 8:52 AM MDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
852 AM MDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail Mineral Hill 35.61N 105.40W
06/06/2023 M1.00 inch San Miguel NM Fire Dept/Rescue
Fire Dept. in Cabo Lucero relayed secondary
reports of quarter size hail and accumulated
hail 4 to 6 inches deep. Location estimated
to be at Mineral Hill based on radar. There
was secondary reports of hail damage of
knocked out windows as well.
&&The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:07 PM MDT | Special Weather Statement | ABQ | Socorro | 38 min |
| Jun 6, 6:08 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
| Jun 6, 6:16 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 59 min |
| Jun 6, 6:18 PM MDT | Special Weather Statement | ABQ | Bernalillo, Valencia | 27 min |
| Jun 6, 6:40 PM MDT | Special Weather Statement | ABQ | Sandoval | 35 min |
| Jun 6, 6:41 PM MDT | Special Weather Statement | ABQ | Socorro | 34 min |
| Jun 6, 6:44 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 31 min |
| Jun 6, 6:48 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Santa Fe | 4 hr |
| Jun 6, 6:55 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 38 min |
| Jun 6, 7:02 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 3 hr |
| Jun 6, 7:04 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 24 min |
| Jun 6, 7:17 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 17 min |
| Jun 6, 7:24 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jun 6, 7:28 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Torrance | 3 hr |
| Jun 6, 7:40 PM MDT | Special Weather Statement | ABQ | Socorro | 35 min |
| Jun 6, 8:37 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Jun 6, 9:11 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 3 hr |
| Jun 7, 1:33 AM MDT | Flood Watch | ABQ | Colfax, Lincoln, Mora, Rio Arriba, San Miguel, Santa Fe and 1 more | 19 hr |
| Jun 7, 1:38 PM MDT | Areal Flood Advisory | ABQ | Mora | 3 hr |
| Jun 7, 2:21 PM MDT | Special Weather Statement | ABQ | Lincoln | 24 min |
| Jun 7, 3:54 PM MDT | Special Weather Statement | ABQ | Chaves, De Baca | 36 min |
| Jun 7, 4:53 PM MDT | Special Weather Statement | ABQ | Union | 37 min |
| Jun 7, 4:55 PM MDT | Special Weather Statement | ABQ | Chaves | 35 min |
| Jun 7, 5:34 PM MDT | Special Weather Statement | ABQ | Chaves | 26 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.